Fitting models of multiple hypotheses to partial population data: investigating the causes of cycles in red grouse

New, L.F., Matthiopoulos, J. , Redpath, S. and Buckland, S.T. (2009) Fitting models of multiple hypotheses to partial population data: investigating the causes of cycles in red grouse. American Naturalist, 174(3), pp. 399-412. (doi: 10.1086/603625)

78393.pdf - Published Version



There are two postulated causes for the observed periodic fluctuations (cycles) in red grouse (Lagopus lagopus scoticus). The first involves interaction with the parasitic nematode Trichostrongylus tenuis. The second invokes delayed regulation through the effect of male aggressiveness on territoriality. Empirical evidence exists to support both hypotheses, and each hypothesis has been modeled deterministically. However, little effort has gone into looking at the combined effects of the two mechanisms or formally fitting the corresponding models to field data. Here we present a model for red grouse dynamics that includes both parasites and territoriality. To explore the single and combined hypotheses, we specify three versions of this model and fit them to data using Bayesian state‐space modeling, a method that allows statistical inference to be performed on mechanistic models such as ours. Output from the three models is then examined to determine their goodness of fit and the biological plausibility of the parameter values required by each to fit the population data. While all three models are capable of emulating the observed cyclic dynamics, only the model including both aggression and parasites does so under consistently realistic parameter values, providing theoretical support for the idea that both mechanisms shape red grouse cycles.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Matthiopoulos, Professor Jason
Authors: New, L.F., Matthiopoulos, J., Redpath, S., and Buckland, S.T.
College/School:College of Medical Veterinary and Life Sciences > Institute of Biodiversity Animal Health and Comparative Medicine
Journal Name:American Naturalist
Publisher:University of Chicago Press
ISSN (Online):1537-5323
Published Online:23 July 2009
Copyright Holders:Copyright © 2009 The University of Chicago
First Published:First published in American Naturalist 174(3):399-412
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record